MAUDE Adverse Event Report: SYNTHES HAGENDORF T-PAL TRIAL SPACER 12MM X 32MM 10MM HEIGHT; TEMPLATE

SYNTHES HAGENDORF T-PAL TRIAL SPACER 12MM X 32MM 10MM HEIGHT; TEMPLATE
Catalog Number 03.812.510
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 03/16/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Additional narrative: patient information unknown.Implant date is unknown.Explant date is unknown.(b)(6).The device was received, the investigation could not be completed, and no conclusion could be drawn, as product is entering the complaint system.A review of the device history records has been requested.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Device report from synthes europe reports an event in (b)(6) as follows: it was reported that a minimally invasive transforaminal lumbar interbody fusion (mis tlif) surgery was performed on (b)(6) 2017.During using the trial implants with two applicators, they began to pivot independently, whilst in the patient, without the surgeon turning the applicator knob as per technique guide.Then, when removing the trial implants, they broke, leaving the ball tip inside the applicator knob.The same happened both inner shafts, whilst hammering the implant into the patient.The ball tip was broken off inside the applicator knobs.The surgery was prolonged about 15 minutes whilst a competitor set was opened.There was no patient harm and the outcome was good.All broken off fragments were removed from the patient and the surgery was successfully completed.Concomitant reported parts: 2x applicator outer shaft (part 03.812.001 lot 8959881); 2x applicator knob (part 03.812.004 lot 9261316); 1x hammer (part and lot unknown).This is report 6 of 8 for (b)(4).
 
Additional Manufacturer Narrative
Device history records review was completed for part# 03.812.510, lot# 9360423.Manufacturing location: (b)(4), manufacturing date: mar 06, 2015.No non conformance reports were generated during production.Review of the device history records showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.Manufacturing evaluation was completed.Received 1 article of t-pal large trial implant art.No.: 03.812.509, for manufacturing investigation.The article is in a used condition.Ball tip of shaft is broken off.During manufacturing investigation the hardness 48 +4/0 hrc and the undercut diameter ø2.2 0/-0.05 closed to breakage was measured.Both results are within specification according to product drawing.No production fault has been found.The knob on the coupling end of the applicator inner shaft is broken due to mechanical overload during surgery.No manufacturing related issue was identified and/or confirmed.Implant and explant dates: device is an instrument and is not implanted / explanted.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Product development investigation was completed.The returned t-pal applicator inner shafts and trial implants show normal signs of wear and tear on the proximal end and the distal cavity.The proximal pins were broken off and were not returned at investigational site.It is unclear why the trials started to pivot independently as all returned inner shafts show no pressure marks or similar signs of damage.If for example the applicator knob is not tightened enough it is possible that the trials/implants start to pivot independently.Regarding the broken pins, it can be assumed that implementation of excessive force led to the breakage of the proximal pins and therefore to the failure of the instruments.After inspecting all parts visually, scratches and pressure marks on the distal area of the applicator outer shaft were noticed.As described in the surgical technique, it is important to align the arrow of the outer shaft with the distal opening of the inner shaft.When assembling is done like this no scratches or other damages should occur.Furthermore, pressure marks on the distal end of both applicator knobs were noticed as well.Again, when inserting a trial implant or implant per surgical technique the implants should pivot under controlled light hammering by themselves which should not lead to this signs of wear and tear.Additionally, it is recommended to use the plastic side of the hammer to protect the instruments from damages.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
T-PAL TRIAL SPACER 12MM X 32MM 10MM HEIGHT
Common Device Name
TEMPLATE
Manufacturer (Section D)
SYNTHES HAGENDORF
im bifang 6
hagendorf CH461 4
SZ  CH4614
MDR Report Key6450905
Report Number3003875359-2017-10164
Device Sequence Number16316977
Product Code HWT
UDI-Device Identifier07611819420724
UDI-Public(01)07611819420724(10)9360423
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/16/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.812.510
Device Lot Number9360423
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/31/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 03/16/2017
Supplement Date Received by ManufacturerNot provided
Not provided
Initial Report FDA Received Date03/31/2017
Supplement Report FDA Received Date04/26/2017
05/23/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
1 UNKNOWN HAMMER (PART AND LOT UNKNOWN); PART 03.812.004 LOT 9261316, QTY 2